ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Mode-Suppression: A Simple, Stable and Scalable Chunk-Sharing Algorithm for P2P Networks

Reddyvari, V and Bobbili, SC and Parag, P and Shakkottai, S (2021) Mode-Suppression: A Simple, Stable and Scalable Chunk-Sharing Algorithm for P2P Networks. In: IEEE/ACM Transactions on Networking, 29 (6). pp. 2548-2559.

[img] PDF
iee_acm_tra_net_29-06_2548-2559_2021 - Published Version

Download (6MB)
Official URL: https://doi.org/10.1109/TNET.2021.3092008


The ability of a P2P network to scale its throughput up in proportion to the arrival rate of peers has recently been shown to be crucially dependent on the chunk sharing policy employed. Some policies can result in low frequencies of a particular chunk, known as the missing chunk syndrome, which can dramatically reduce throughput and lead to instability of the system. For instance, commonly used policies that nominally 'boost' the sharing of infrequent chunks such as the well-known rarest-first algorithm have been shown to be unstable. We take a complementary viewpoint, and instead consider a policy that simply prevents the sharing of the most frequent chunk(s), that we call mode-suppression. We also consider a more general version that suppresses the mode only if the mode frequency is larger than the lowest frequency by a fixed threshold. We prove the stability of mode-suppression using Lyapunov techniques, and use a Kingman bound argument to show that the total download time does not increase with peer arrival rate. We then design versions of mode-suppression that sample a small number of peers at each time, and construct noisy mode estimates by aggregating these samples over time. We show numerically that mode suppression stabilizes and outperforms all other recently proposed chunk sharing algorithms, and via integration into BitTorrent implementation operating over the ns-3 that it ensures stable, low sojourn time operation in a real-world setting. © 2021 IEEE.

Item Type: Journal Article
Publication: IEEE/ACM Transactions on Networking
Publisher: Institute of Electrical and Electronics Engineers Inc.
Additional Information: The copyright for this article belongs to the Author.
Keywords: Distributed computer systems, Arrival rates; Chunk selection policy; Kingman bound; Lower frequencies; Lyapunov stability; Mode suppression; P2P network; Peer-to-peer networks; Selection policies; Simple++, Peer to peer networks
Department/Centre: Division of Electrical Sciences > Electrical Communication Engineering
Date Deposited: 12 Jan 2022 05:46
Last Modified: 12 Jan 2022 05:46
URI: http://eprints.iisc.ac.in/id/eprint/70931

Actions (login required)

View Item View Item